Alert archive / Idaho / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 18, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 18, 2024, 4:16 PM MDT for Lemhi County, Idaho. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2024, 4:16 PM MDT (22:16 UTC)
- Expired
- Aug 18, 2024, 4:45 PM MDT
- In force
- 29 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Lemhi County, ID
The radar
The Pocatello radar (KSFX), 227 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 12:35 PM MDT, 3 hours 41 minutes earlier.
Area forecast discussion, Aug 18, 12:35 PM MDT, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Missoula MT 1235 PM MDT Sun Aug 18 2024 .DISCUSSION...North central Idaho and western Montana will remain under south-southwest flow aloft through Monday with a low pressure system situated along the Pacific northwest coast and broad high pressure over the central part of the country. This pattern will support afternoon and evening thunderstorms as waves of energy interact with monsoonal moisture streaming in from the desert southwest. For today, model guidance consistently points to the best lift and shear occurring this afternoon in far eastern Idaho County, Lemhi County, and extending eastward through southwest and west- central Montana, including areas like Salmon, Hamilton, Missoula, and Butte. These locations have a marginal (5% chance) risk for isolated thunderstorms capable of producing strong outflow wind gusts up to 50 mph along with brief heavy rain. For Monday, forecast models continue to point to convection becoming more widespread across all of western Montana and north central Idaho. The lift, moisture, and shear profiles for Monday are more favorable to see stronger storms develop, with strong outflow winds, hail and brief heavy rain being threats. On Tuesday and Wednesday, the upper level flow becomes slightly more westerly as the upper level ridge axis drifts further east. This largely shunts monsoonal moisture out of the region. However, lingering moisture and instability will support some thunderstorm development, primarily across Lemhi County and southwest Montana. Some forecast models indicate a piece of the Pacific Northwest trough breaking off and moving through northwest Montana, which may support the development of showers and thunderstorms, possibly even in the overnight hours. The forecast currently does not reflect this possibility, so something to monitor. Long range models have not improved much in terms of resolving how the upper level trough along the Pacific Northwest coast eventually ejects and moves inland. The timing for this occurring seems to be narrowing in on August 24 and 25 but there is still wide variety in the models between a more closed low type feature vs a more open wave moving through the region. So, while confidence is fairly high that temperatures will cool, the amount that may occur is still in question. && .AVIATION...Monsoon moisture will continue to increase throughout the day, with showers and thunderstorms expected to develop this afternoon. The primary area for moisture and lift is forecasted between KSMN, KHRF, KMSO, and KBTM, where radar projections indicate thunderstorms from approximately 18/2100z to 19/0200z. Isolated storms are also possible farther west and north of the main storm area through 19/0500z. The main threats include gusty outflow winds up to 45 kts, with small hail also possible. Wildfire smoke, primarily from south-central Idaho, will continue to stream into the region, with forecast models showing fires once again getting very active this afternoon. With that in mind, elevated smoke and haze will likely increase over the region tonight into Monday morning, with the main focus through north central Idaho and northwest Montana. Lowered visibility and obscurations of the terrain are possible. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Aug 18, 2:51 PM MDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Missoula MT
251 PM MDT Sun Aug 18 2024
IDZ009-182115-
Western Lemhi County ID-
251 PM MDT Sun Aug 18 2024
...A strong thunderstorm will impact portions of northwestern Lemhi
County through 315 PM MDT...
At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles southwest of North Fork, or 23 miles west of Salmon, moving
north at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Shoup.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4500 11438 4503 11461 4546 11445 4543 11405
TIME...MOT...LOC 2051Z 199DEG 21KT 4527 11437
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ALSpecial weather statement, Aug 18, 3:39 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Missoula MT
339 PM MDT Sun Aug 18 2024
IDZ009-010-182215-
Eastern Lemhi County ID-Western Lemhi County ID-
339 PM MDT Sun Aug 18 2024
...A strong thunderstorm will impact portions of northwestern Lemhi
County through 415 PM MDT...
At 339 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of North Fork, or 18 miles west of Salmon, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
North Fork, Leesburg, and Shoup.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4517 11418 4520 11442 4551 11423 4542 11381
TIME...MOT...LOC 2139Z 220DEG 21KT 4526 11427
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ALSpecial weather statement, Aug 18, 3:49 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Missoula MT
349 PM MDT Sun Aug 18 2024
IDZ006-MTZ005-006-182215-
Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-
349 PM MDT Sun Aug 18 2024
...Strong thunderstorms will impact portions of eastern Idaho,
southwestern Granite and southern Ravalli Counties through 415 PM
MDT...
At 349 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Gibbonsville to 21 miles
southwest of Conner. Movement was north at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Darby, Conner, and Sula.
This includes Highway 93 S between mile markers 3 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4579 11378 4575 11385 4578 11387 4577 11389
4572 11391 4566 11442 4608 11438 4609 11397
4613 11358
TIME...MOT...LOC 2149Z 197DEG 26KT 4569 11393 4567 11436
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ALThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:49 PM MDT | Special Weather Statement | MSO | Ravalli | 26 min |
| Aug 18, 4:23 PM MDT | Special Weather Statement | MSO | Ravalli | 52 min |
| Aug 18, 5:01 PM MDT | Special Weather Statement | MSO | Ravalli | 29 min |
| Aug 18, 5:38 PM MDT | Special Weather Statement | MSO | Missoula | 37 min |
| Aug 18, 5:40 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Missoula, Ravalli | 35 min |
| Aug 18, 2:51 PM MDT | Special Weather Statement | MSO | Lemhi | 24 min |
| Aug 18, 3:39 PM MDT | Special Weather Statement | MSO | Lemhi | 36 min |
| Aug 18, 4:13 PM MDT | Areal Flood Advisory | MSO | Lemhi | 6 hr |
Nearby
Severe Thunderstorm Warnings in Idaho, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.